Colorado, 2020Wildfire in Colorado, November 4 to 18, 2020
November 4 to 18, 2020 · NWS GJT · 1 event in 1 county or zone
A wildfire began from unknown causes 20 miles west of Gunnison.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wildfire began from unknown causes 20 miles west of Gunnison.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 4, 4:20 AM MST, 5 hours 10 minutes earlier.
Area forecast discussion, Nov 4, 4:20 AM MST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
420 AM MST Wed Nov 4 2020
.SHORT TERM...(Today through Thursday)
Issued at 204 AM MST Wed Nov 4 2020
A weak upper-level low pressure center will continue to deamplify
and shift east of the divide this Wednesday morning. Lingering
mid-level cloud cover this morning is expected to scatter out
through the late morning leading to a mainly sunny afternoon.
Forecast high temperatures will continue to run near 10 degrees
above average over much of the western slope. High pressure will
build over the southern Rockies overnight and into Thursday.
Expect afternoon highs to tick upward a few more degrees on
Thursday afternoon...with temperatures near 70 degrees possible in
the Grand Valley and low 70s farther west into Utah canyon
country. Forecast confidence remains high through the short term
and only minimal adjustments to temperatures were made in this
package.
.LONG TERM...(Thursday night through Tuesday)
Issued at 204 AM MST Wed Nov 4 2020
A potent low pressure system will crash into the Pacific Coast on
Friday. As it does, the pressure gradient between this low
pressure and high pressure over the southern Rockies/Plains will
strengthen, leading to a windy afternoon over the Four Corners
states. Temperatures will remain quite warm...around 10-15 degrees
above average...under dry southwesterly flow.
On Saturday, a stream of moisture will push inland under strong
southwesterly flow ahead of the area of low pressure. Forecast
guidance has not handled the timing and placement of this pre-
frontal moisture stream well. Have opted to decrease the amount of
QPF in the San Juan mountains on Saturday in this forecast
compared to model blends/WPC guidance, given fast flow and
lingering dry low-levels. As better forcing and a deeper moisture
plume arrive on Saturday evening and overnight, confidence in
precipitation increases dramatically. A strong cold front will
surge eastward on Saturday evening and overnight, pushing well
east of the divide by sunrise Sunday. Temperatures will crash
behind this front, resulting in snow for much of the western
slope. It does not appear as though much moisture will linger
behind this boundary in the lower valleys however, and any
snowfall here will likely be brief with limited/no accumulations.
The northern and central mountains are on track for around 2-6
inches from this front/low pressure system, with over 6 inches
likely in the San Juans.
A secondary low pressure system arrives on Sunday evening into
Monday. The GFS and ECMWF are in better agreement with this
secondary system, supporting temperatures 10-15 degrees below
average and a good chance of snow for much of central and southern
Utah and Colorado. Snow ratios will be much higher with this
colder system, and a chance for accumulating snow does exist for
the lower valleys such as Grand Junction, Montrose, Durango and
Cortez. Regarding storm total liquid by the time precipitation
ends on Tuesday afternoon, 1-2" is certainly possible for the San
Juans. The central and northern mountains will likely see 0.5-1",
with 0.25-0.5" likely for most lower valleys in Colorado. Eastern
Utah will see slightly less liquid, however mountain locations
will still likely approach 0.4-0.5" total. Snow ratios will change
dramatically through this event, with a heavy wet snow falling
initially on Saturday-Saturday night, changing to a much lighter
snow by Sunday and Monday. It is possible that some locations in
the San Juan mountains may see snow totals in the 1-2 foot range
by Tuesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 415 AM MST Wed Nov 4 2020
Mid-level clouds have persisted overnight in the central and
northern terminals in the wake of the departing upper-level low.
These clouds will remain above ILS thresholds however may linger
through the morning hours. Clouds will clear by later afternoon
with light winds, except a few afternoon gusts at DRO. VFR is
expected at all terminals.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MAC
LONG TERM...MAC
AVIATION...MAC
Hazardous weather outlook, Nov 4, 2:38 AM MST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
238 AM MST Wed Nov 4 2020
COZ001>014-017>023-UTZ022>025-027>029-050945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
238 AM MST Wed Nov 4 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A cold front will bring rain and then snow to the western slope
from Saturday through Monday. Expect some isolated thunder on
Saturday with snow accumulating from Saturday night onwards
through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Wildfire, West Elk and Sawatch Mountains
- When
- November 4, 9:30 AM MST to November 18, 12:40 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
The Poison Springs Fire began in early November 20 miles west of Gunnison from unknown causes. The fire grew to 105 acres before it was contained two weeks later.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922679.